Psoriatic Alopecia/Alopecia Areata–Like Reactions Secondary to Anti–Tumor Necrosis Factor-α Therapy: A Novel Cause of Noncicatricial Alopecia


    loading  Checking for direct PDF access through Ovid

Abstract

With the increasing use of anti-tumor necrosis factor α (anti-TNF) biologic drugs to treat autoimmune diseases, an expanding array of adverse reactions is emerging. Anti-TNF drug-induced alopecia is a less well-known side effect of this class of drugs. The aim of this study was to define the clinical and histopathological features of alopecia arising in the setting of anti-TNF therapy. Clinical and histopathological features of 3 patients who developed scalp alopecia during anti-TNF treatment were examined. Two of the 3 patients also developed psoriasiform lesions outside the scalp, and biopsies from both scalp and nonscalp sites were reviewed. Clinically, each patient had large scaly patches associated with the scalp alopecia. All scalp biopsies revealed psoriasiform epidermal features and alopecia areata-like dermal changes. Epidermal changes included acanthosis and confluent parakeratosis with neutrophils and frank pustules. Dermal changes included markedly increased catagen/telogen and miniaturized hairs and peribulbar lymphocytic inflammation. Numerous plasma cells and eosinophils were present in all cases. Biopsies from the nonscalp lesions showed psoriasiform changes and prominent eosinophils and plasma cells. Two patients showed significant improvement of the alopecia with topical treatment only. In conclusion, anti-TNF therapy-related alopecia may closely mimic psoriatic alopecia and alopecia areata but can be histologically distinguished from alopecia areata by epidermal psoriasiform changes and dermal plasma cells and from primary psoriasis by the presence of plasma cells and eosinophils. A correct diagnosis can enable effective treatment and, in some cases, allow anti-TNF therapy to continue.

    loading  Loading Related Articles